Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 100, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 23, 2000, 8:39 PM CDT for Yankton County, South Dakota. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 23, 2000, 8:39 PM CDT (01:39 UTC)
- Expired
- Jun 23, 2000, 9:15 PM CDT
- In force
- 36 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 84 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 8:46 PM CDT | Hail 1.75 | Lesterville, SD | |
| Jun 23, 8:55 PM CDT | Hail 1 | Yankton, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3677 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1176 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 3.0
- Supercell composite
- 21.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 240140 SVRFSD SDC135-240215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 839 PM CDT FRI JUN 23 2000 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 915 PM CDT * AT 839 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTHWEST OF UTICA...OR ABOUT 17 MILES NORTHWEST OF YANKTON...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... UTICA AROUND 850 PM CDT MAYFIELD AROUND 910 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY ;WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SIOUX FALLS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 8:30 PM CDT, 9 minutes earlier.
Area forecast discussion, Jun 23, 8:30 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 830 PM CDT FRI JUN 23 2000 WL BE BRIEF AS THINGS ARE REALLY STARTING TO DEVELOP FAST. A LOOK AT LAPS SOUNDINGS SHOW CAPES OF 3500 J/KG IN SRN CWA WITH CIN AROUND -175 J/KG. WHILE CAP IS PRESENT...BOUNDARIES ARE BREAKING THE CAP AND HAVE RECENTLY STARTED FIRING OFF TSTMS IN BON HOMME COUNTY...W OF YKN. THIS BOUNDRY FM THE WK CDFNT THAT JUST RECENTLY PUSHED THROUGH SIOUX FALLS AND HAS BEEN SHOWING WELL ON THE 88D. WINDS RATHER WEAK AT THE LOW TO MID LVLS ACROSS THE CWA ATTM BUT INFLOW SHOULD INCREASE SOME THROUGH THE EVE AS 850 MB SW WINDS EXPECTED TO INCREASE TO 25 KTS BY 09Z. A CONCERN OF MINE IS ERN NEBRASKA MCS HAS HAD A SLIGHT NW PROPATAGION BEHIND A NW MOVING OUTFLOW BOUNDARY. WE WL NEED TO KEEP AN EYE ON SRN PTN OF CWA AND HAVE DECIDED TO ADD THE MENTION OF SVR TSTMS PSBL IN SOME OF THE GROUPINGS AROUND SUX TO PLAY IT SAFE. .FSD...NONE BR
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 8:53 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, Turner | 52 min |
| Jun 24, 12:23 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha | 37 min |
| Jun 24, 12:36 AM CDT | Severe Thunderstorm Warning | FSD | Yankton | 39 min |
| Jun 24, 1:06 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 29 min |
| Jun 24, 1:16 AM CDT | Severe Thunderstorm Warning | FSD | Yankton | 14 min |
| Jun 24, 2:33 AM CDT | Severe Thunderstorm Warning | FSD | Turner | 32 min |
| Jun 24, 3:01 AM CDT | Flash Flood Warning | FSD | Lincoln, Turner | 119 min |
| Jun 24, 3:27 AM CDT | Flash Flood Warning | FSD | Yankton | 93 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.